SPORADIC reports of prolonged paralytic ileus due to the use of phenothiazines in treating psychiatric disorders have appeared in the literature. In some cases, this has progressed to intestinal pseudoobstruction with bowel perforation. If the patient's psychiatric disorder is such that he delays seeking medical attention for this complication, the results can be disastrous.
Report of a Case
A 37-year-old male schizophrenic who had been receiving thioridazine (Mellaril), 50 mg four times a day for many years, was admitted to Kings County Hospital with abdominal pain and distention. Medical history included antrectomy and truncal vagotomy with Billroth II reconstruction for bleeding duodenal ulcer one month previously. His postoperative course at that time was uneventful, and he had been eating and moving his bowels normally until one week prior to admission.At this time, physical examination disclosed a grossly distended, tympanitic abdomen with generalized guarding and rigidity. A roentgenogram of the
Kemeny MM, Martin EC, Lane FC, Stillman RM. Abdominal Distention and Aortic Obstruction Associated With Phenothiazines. JAMA. 1980;243(7):683–684. doi:10.1001/jama.1980.03300330041030
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: